Doxycycline instead of Malarone for Malaria??

Reply

Oct 30th, 2008, 07:21 PM
  #41
 
Join Date: Feb 2003
Posts: 12,339
Good for you jill1125

I took Malarone the day before I left Rio de Janeiro to fly to the Amazon.

I had no problems , so perhaps I was lucky because some people ( not many)do have a little problem with the drug !

Percy
Percy is offline  
Reply With Quote
Nov 1st, 2008, 12:58 PM
  #42
 
Join Date: Apr 2007
Posts: 1,147
Have a great time in South Africa Jill1125. Just use DEET to keep the skeeters off.
Good point Patty.
LAleslie is offline  
Reply With Quote
Sep 19th, 2012, 11:20 AM
  #43
 
Join Date: Sep 2012
Posts: 1
I am a physician and have taken doxy several times for malarial prophylaxis. There is no concern with overuse of this antibiotic and it works well for malaria. The only problem is you have to take it for 4 weeks after you return and some have severe nausea with it if not taken with food. I have never taken malarone but wondering what people's experience has been with nausea with it.
ndbriggs is offline  
Reply With Quote
Sep 19th, 2012, 12:08 PM
  #44
 
Join Date: Jan 2003
Posts: 1,937
I had miserable mouth sores when I took Doxy. My tongue looked like something from a horror movie. Plus i got a bad sunburn in one day after using lots of sunblock. No problem when I took malarone, but we are all different.
Elainee is offline  
Reply With Quote
Sep 19th, 2012, 02:46 PM
  #45
 
Join Date: Jan 2003
Posts: 3,657
If you have any issues regarding liver function, you should not take Malarone, and Doxy is what is left.
uhoh_busted is offline  
Reply With Quote
Sep 20th, 2012, 08:46 AM
  #46
 
Join Date: Mar 2007
Posts: 8,675
... well, there is also the Lariam. I've never taken doxy and stick with either Malarone or Lariam, with not an issue with these. Always taken with food, in the morning, as protocol requires for # of days prior, during and returning from area.

Still, everyone can react differently to all options out there.
sandi is offline  
Reply With Quote
Sep 20th, 2012, 10:07 AM
  #47
 
Join Date: Jan 2003
Posts: 12,800
I'm one of those people who experience nausea with Malarone though not severe. I've tried taking it with food and taking it at different times of day and it didn't seem to matter.

I agree that everyone reacts differently so it may be good to try it out before you leave.
Patty is offline  
Reply With Quote
Sep 20th, 2012, 12:21 PM
  #48
 
Join Date: Jan 2004
Posts: 10,823
The only reaction I have from Malarone is insomnia. So - I started taking it in the morning, rather than at dinner, and had no problem.
Grcxx3 is offline  
Reply With Quote
Sep 20th, 2012, 08:10 PM
  #49
 
Join Date: Apr 2005
Posts: 2,619
On a safari in 2007, my sister and another traveler both had severe nausea problems with Malarone. My sister had taken Larium on a previous trip and switched to Malarone because it was "safer". She was so sorry she did that! I agree with Patty that it would be a good idea to try it out for several days before you leave. I've taken Larium on 13 safaris with no problems, other than the occasional "Larium dream." There were several people on my trip this year that took Doxy with no problems. I'd suggest trying this one out, too, if you decide to go this route. Be aware that it makes you sun-sensitive and just using sunblock may not be enough if you're in the sun much.
ShayTay is offline  
Reply With Quote
Sep 21st, 2012, 02:50 AM
  #50
 
Join Date: May 2004
Posts: 371
Elainee, you might have had thrush, a yeast infection in the mouth. Side effects of doxy include yeast infections (thrush too). So next time you might want to bring something to combat yeast infections and thrush if you use doxy.
ovenbird is offline  
Reply With Quote
Sep 21st, 2012, 05:54 PM
  #51
 
Join Date: Jan 2003
Posts: 1,937
Thanks, Ovenbird. I hope I never need to take Doxy again. I have me er had a problem with an other med except sulfa... And who takes sulfa anymore.
Elainee is offline  
Reply With Quote
Sep 27th, 2012, 12:50 PM
  #52
 
Join Date: Dec 2005
Posts: 591
Last year I was prescribed Malarone and, eight days into the trip, got the trots. Took me a few days of misery to suspect Malarone was the cause. Immediately after I came off the Malarone, the problem stopped.

I've always been able to take Larium with no side effects but the cost has gone sky high.
evecolorado is offline  
Reply With Quote
Sep 27th, 2012, 02:08 PM
  #53
 
Join Date: Jan 2003
Posts: 3,657
I forgot I took Larium on my last trip, with no side effects. Let the Dr prescribe Malarone this time. Guess I'll see how it turns out. I usually don't have problems with any drugs. Maybe it is because all the drugs I took in the 60s got my head and body conditioned for anything. (oops TMI?)
uhoh_busted is offline  
Reply With Quote
 


Thread Tools
Search this Thread
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


FODOR'S VIDEO

All times are GMT -8. The time now is 10:47 PM.